New Mexico, 2011

Drought in New Mexico, April 19 to 30, 2011

April 19 to 30, 2011 · NWS ABQ · 1 event in 1 county or zone

Severe (D2) drought developed across the upper Rio Grande Valley in mid April. Though northern portions of the state were doing better than southern reaches of the state, precipitation amounts were still below normal, especially near the Colorado border.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe (D2) drought developed across the upper Rio Grande Valley in mid April. Though northern portions of the state were doing better than southern reaches of the state, precipitation amounts were still below normal, especially near the Colorado border. |These drought conditions are expected to worsen as the spring progresses. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 18, 2:25 PM MST, 9 hours 35 minutes earlier.

Area forecast discussion, Apr 18, 2:25 PM MST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT MON APR 18 2011

...STRONG WINDS AND CRITICAL FIRE WEATHER TO LINGER INTO TUESDAY...

.DISCUSSION...
ANOTHER HAZARDOUS FIRE WEATHER DAY CONTINUES OVER NEW MEXICO WITH
THE MOST EXTREME CONDITIONS LEE OF THE CENTRAL MOUNTAINS NEAR THE
INTERSTATE 40 CORRIDOR. THE MAIN FORECAST CHALLENGES IN THE SHORT
TERM CENTER ON THE POTENTIAL FOR HIGH WINDS TONIGHT INTO TUESDAY...
AS WELL AS THE EXTENT OF CRITICAL FIRE WEATHER TOMORROW. A FAIRLY
LOW AMPLITUDE TROUGH AXIS IS MIGRATING INTO THE FOUR CORNERS REGION.
THIS COULD BE DECEIVING...BUT THE WAVE IS EXPECTED TO BRING STRONG
WINDS TO THE STATE TONIGHT. THIS IS VERY EVIDENT ON SATELLITE WHERE
NUMEROUS WAVE CLOUDS HAVE FORMED OVER MUCH OF NEVADA. A LIGHT BAND
OF PRECIPITATION IS NOTED ON KGJT/KFSX RADARS AND THIS WILL LIKELY
SHIFT INTO THE NW ZONES THIS EVENING. SNOW LEVELS AROUND 10000 FEET
WILL GRADUALLY LOWER AS THE NIGHT PROGRESSES...DROPPING TO AROUND 9K
BY SUNRISE. THIS WILL CURTAIL THE THREAT FOR SIGNIFICANT SNOW BELOW
THE MOUNTAIN PEAKS. EXPECT THIS ACTIVITY TO PROGRESS TOWARD NC NM BY
SUNRISE WITH ONLY A SLIGHT THREAT IN THE NE PLAINS TUE AFTERNOON...
WHERE A BACKDOOR COLD FRONT MAY BE POSED TO SLIDE SOUTH.

OF BIGGER CONCERN WILL BE THE INCREASING WINDS ALOFT TONIGHT. 700MB
WINDS SOAR INTO THE 50-60KT RANGE. THIS WILL LEAD TO MOUNTAIN WAVE
ACTIVITY ALONG/LEE OF THE N/S ORIENTED MOUNTAIN RANGES. SINCE THIS
WILL BE MOVING ACROSS THE AREA DURING THE NOCTURNAL HRS...WIDESPREAD
SEVERE WINDS WILL NOT BE AN ISSUE. THE CONCERN DEVELOPS IMMEDIATELY
AFTER SUNRISE AS MIXING ALLOWS THE ENHANCED MOMENTUM TO TRANSLATE TO
THE SURFACE. AT THIS SAME TIME...SPEEDS ALOFT WILL START TO WEAKEN
AS THE UPPER LEVEL WAVE SHIFTS EAST OF THE STATE. THE SFC PRESSURE
GRADIENT WILL LIKELY NOT COMPENSATE FOR THE LOSS OF INCREASED WINDS
ALOFT. WITH THIS IN MIND...WILL EXTEND THE WIND ADVISORY FOR CENTRAL
NEW MEXICO THROUGH 00Z/WED AND ADD THE PEAKS OF THE SANGRES/SANDIAS.
AFTER 12Z...WILL EXTEND THE ADVISORY EASTWARD INTO THE HIGH PLAINS...
WITH NEAR HIGH WIND WARNING SPEEDS ALONG THE INTERSTATE 40 CORRIDOR.
OPTED TO SIDE WITH ADVISORY FOR THE AFOREMENTIONED REASONS...THOUGH
FOLLOWING SHIFTS WILL NEED TO MONITOR/UPGRADE IF NEEDED. SIGNIFICANT
FIRE CONCERNS ARE LIKELY AND HAVE BEEN DISCUSSED IN THE FIRE WEATHER
DISCUSSION BELOW.

SURFACE BOUNDARY WILL SLIDE SOUTH THROUGH TEXAS TUESDAY NIGHT...AND
MAY OOZE INTO ERN NEW MEXICO BY DAYBREAK WEDNESDAY. THIS WILL ALLOW
FOR HUMIDITY RECOVERIES ALONG THE STATE BORDER. EXPECT RETURN FLOW
TO QUICKLY ENSUE BY AFTERNOON...KEEPING HIGHS NEAR TO 10F ABOVE MID-
APRIL NORMALS FROM NE TO SE RESPECTIVELY. A BRIEF BREAK IN THE WINDY
PATTERN IS EXPECTED FOR WEDNESDAY...HOWEVER ONE SHOULD NOT PUT OUT
THE LAWN FURNITURE JUST YET. ANOTHER UPPER LEVEL DISTURBANCE WAITING
IN THE WINGS OVER THE PACIFIC NORTHWEST WILL SWING INTO THE CENTRAL
GREAT BASIN WEDNESDAY NIGHT. BY THURSDAY...PCPN WILL BREAK OUT OVER
THE CENTRAL ROCKIES WHILE WINDS INCREASE OVER NEW MEXICO. STRONG UPR
LEVEL FLOW COUPLED WITH A 995MB SFC LOW IN SOUTHEAST CO WILL CREATE
BREEZY TO WINDY CONDITIONS ACROSS THE HIGHER TERRAIN AND LEE OF THE
CENTRAL MOUNTAIN CHAIN. FRIDAY WILL APPEAR VERY SIMILAR TO TUESDAY...
ALTHOUGH WIND SPEEDS MAY NOT BE AS STRONG. WOULD NOT BE SURPRISED IF
MODELS INCREASE FLOW WITH UPCOMING RUNS.

A MORE PRONOUNCED UPPER LEVEL TROUGH COULD IMPACT THE DESERT SW FOR
THE UPCOMING WEEKEND. MEANWHILE...LOW LEVEL JUICE WILL ADVECT NORTH
INTO THE GREAT PLAINS AND MAY EEK INTO THE ERN PLAINS OF NM. THIS
WILL RESULT IN A DRYLINE POSITIONED SOMEWHERE NEAR THE TEXAS BORDER.
BASED ON POOR MODEL CONSISTENCY IN THE EXTENDED...HAVE NOT SOLD THE
FARM ON THIS SOLUTION JUST YET. DPORTER

&&

.AVIATION...
WEST TO SOUTHWEST WINDS WILL PREVAIL ACROSS THE STATE ESPECIALLY
OVER THE CENTRAL MT CHAIN WHERE GUSTS WILL REACH 45 KTS AT TIME.
THESE WINDS SHOULD RELAX AFTER 03Z...EXCEPT FOR OVER THE HIGHEST
TERRAIN WHERE GUSTY WINDS COULD PERSIST OVER NIGHT.  IN FACT...A
MOUNTAIN WAVE DUE TO STRONG WINDS AT 700 MB COULD DEVELOP OVERNIGHT
WITH STRONG WINDS OVER AND TO THE EAST OF THE CENTRAL
MOUNTAINS...INCLUDING KLVS. VFR CONDITIONS WILL CONTINUE WITH SOME
VCSH OVER FARMINGTON AREA AND GALLUP WITH SOME OCCASIONAL MOUNTAIN
TOP OBSCURATIONS NORTHWEST AND NORTH CENTRAL. ANOTHER ROUND OF
STRONG WEST WINDS WILL DEVELOP TUESDAY AFTER AROUND 15Z AND
STRONGEST EAST OF THE CENTRAL MOUNTAINS. EXPECT LOW VISIBILITIES AS
BLDU CAN OCCUR FROM CLINES CORNERS AREA EAST TO TUCUMCARI.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 24/05

&&

.FIRE WEATHER...
VERY ACTIVE FIRE WX PATTERN ACROSS THE REGION THROUGH THIS WEEK.

POOR TO FAIR RH RECOVERIES ON TUESDAY MORNING WILL DETERIORATE AS
THE DAY PROGRESSES AND WITH WINDY CONDITIONS ACROSS THE EAST CENTRAL
PLAINS WILL LEAD TO CRITICAL FIRE CONDITIONS ON TUESDAY. HIGH
TEMPERATURES WILL BE ABOVE NORMAL ACROSS THE STATE...WITH SOME
SINGLE DIGITS RH VALUES AND WINDY CONDITIONS.  IN FACT...IN THE EAST
CENTRAL HIGHLANDS...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE DURING THE AFTERNOON.

AN UPPER LEVEL DISTURBANCE MOVING EAST OVER COLORADO WILL INCREASE
THE CHANCE OF PRECIPITATION IN THE NORTHWEST AND NORTHERN PART OF
THE STATE. RH RECOVERIES WILL BE A FAIR IN THE NORTHWEST CORNER OF
NEW MEXICO AND POOR IN THE SOUTHEAST. VENTILATION WILL BE GOOD TO
EXCELLENT BUT HAINES WILL BE UP TO 6 IN MOST OF THE EASTERN PART OF
THE STATE ON TUESDAY. A RED FLAG WARNING HAS BEEN POSTED FOR MUCH OF
THE EASTERN ZONES AND WELL AS PORTIONS OF THE WEST CENTRAL HIGH
TERRAIN.

A WEAK SURFACE FRONT EDGE INTO THE NORTHEAST CORNER OF THE STATE ON
TUESDAY...KEEPING RH VALUES A BIT HIGHER THERE.  A STRONGER FRONT IS
PROGGED TO MOVE THROUGH MORE OF THE EASTERN PLAINS LATE TUESDAY INTO
WEDNESDAY...BUT WESTWARD PROGRESS WILL BE LIMITED TO THE CENTRAL
PLAINS LIMITING THE LOW LEVEL MOISTURE INCREASES IN EAST TO THE
AREAS CLOSEST TO THE TEXAS BORDER.  SOME CRITICAL FIRE WEATHER
CONDITIONS ARE LIKELY IN A LIMITED AREA OF THE NORTHEAST HIGHLANDS
NEAR LAS VEGAS.

CRITICAL FIRE WEATHER CONDITIONS RETURN TO THE EAST ON BOTH THURSDAY
AND FRIDAY AND GUSTY WEST WINDS DEVELOP EACH AFTERNOON AND DRY
REMAINS IN PLACE.  HIGH HAINES OF 6 IS ALSO EXPECTED DURING THIS
PERIOD. 24/05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  68  41  75 /  50  10   0   0
DULCE...........................  40  60  31  69 /  60  30   0   0
CUBA............................  42  66  31  72 /  20  20   0   0
GALLUP..........................  41  67  35  70 /  20  10   0   0
EL MORRO........................  40  66  32  67 /  20  10   0   0
GRANTS..........................  45  70  33  72 /  10  10   0   0
QUEMADO.........................  42  70  36  72 /   5   5   0   0
GLENWOOD........................  47  77  43  79 /   0   0   0   0
CHAMA...........................  43  55  31  64 /  70  30   0   0
LOS ALAMOS......................  46  65  42  70 /  10  10   0   0
PECOS...........................  42  66  37  69 /   5  20   0   0
CERRO/QUESTA....................  40  60  30  66 /  20  20   0   5
RED RIVER.......................  35  50  33  57 /  30  30   0   5
ANGEL FIRE......................  37  55  32  60 /  20  20   0   5
TAOS............................  42  63  30  69 /  10  20   0   0
MORA............................  42  63  35  66 /   5  10   0   0
ESPANOLA........................  42  70  39  77 /   5   5   0   0
SANTA FE........................  44  67  38  71 /   5  20   0   0
SANTA FE AIRPORT................  47  70  41  74 /   5   5   0   0
ALBUQUERQUE FOOTHILLS...........  51  73  45  78 /   0   5   0   0
ALBUQUERQUE HEIGHTS.............  54  74  50  79 /   0   0   0   0
ALBUQUERQUE VALLEY..............  48  76  44  80 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  49  75  45  80 /   0   0   0   0
LOS LUNAS.......................  49  77  43  81 /   0   0   0   0
RIO RANCHO......................  50  75  46  80 /   0   5   0   0
SOCORRO.........................  54  83  52  85 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  46  70  43  75 /   0  10   0   0
TIJERAS.........................  50  72  42  76 /   0   5   0   0
MORIARTY/ESTANCIA...............  46  72  38  75 /   0   0   0   0
CLINES CORNERS..................  44  68  41  71 /   0   0   0   0
GRAN QUIVIRA....................  51  74  45  76 /   0   0   0   0
CARRIZOZO.......................  52  78  48  79 /   0   0   0   0
RUIDOSO.........................  47  69  46  70 /   0   0   0   0
CAPULIN.........................  45  68  37  67 /   5  10   5   5
RATON...........................  47  72  37  74 /   0  10   5   5
SPRINGER........................  47  73  39  75 /   0   5   5   0
LAS VEGAS.......................  49  69  38  71 /   0   5   0   0
CLAYTON.........................  51  74  41  68 /   0  20   5   5
ROY.............................  46  72  40  72 /   0   5   0   0
CONCHAS.........................  55  82  47  80 /   0   0   0   0
SANTA ROSA......................  54  81  47  81 /   0   0   0   0
TUCUMCARI.......................  55  83  44  80 /   0   0   0   0
CLOVIS..........................  53  82  46  79 /   0   0   0   0
PORTALES........................  54  83  47  81 /   0   0   0   0
FORT SUMNER.....................  57  84  50  82 /   0   0   0   0
ROSWELL.........................  56  88  52  87 /   0   0   0   0
PICACHO.........................  56  82  51  83 /   0   0   0   0
ELK.............................  49  76  47  77 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103>105-107>109.

WIND ADVISORY UNTIL 6 PM MDT TUESDAY FOR THE FOLLOWING ZONES...
NMZ513>515-521-523-526-528-529-539.

WIND ADVISORY FROM 6 AM TO 6 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ522-524-531>538-540.

&&

46/24/05
Hazardous weather outlook, Apr 18, 5:01 AM MST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT MON APR 18 2011

NMZ501>540-191215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER MUCH OF NEW
MEXICO FROM LATE MORNING THROUGH EARLY EVENING. IN ADDITION...AN
AREA OF STRONGER WINDS CAN BE EXPECTED FROM CLINES CORNERS NORTH
TO LAS VEGAS. WIND GUSTS MAY EXCEED 50 MPH IN THESE AREAS. THE
STRONG WINDS MAY CAUSE AREAS OF BLOWING DUST WHICH MAY REDUCE
VISIBILITIES TO BELOW THREE MILES AT TIMES.

LATER THIS EVENING AND TONIGHT...AN UPPER LEVEL DISTURBANCE WILL
TRACK ACROSS NORTHERN NEW MEXICO BRINGING THE CHANCE FOR SNOW
SHOWERS TO THE HIGHER TERRAIN. ELEVATIONS ABOVE 8500 FEET COULD
RECEIVE A COUPLE INCHES OF FRESH SNOWFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CAN BE
EXPECTED ON TUESDAY AND AGAIN ON THURSDAY...ESPECIALLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS STATE LINE.

FRIDAY THROUGH SUNDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS EXCEEDING 50 MPH
...WIND DAMAGE OR WILDFIRES TO THE NATIONAL WEATHER SERVICE AT
1.888.386.7637. YOU CAN ALSO SUBMIT REPORTS OF HAZARDOUS WEATHER
TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/ABQ.

17

In the hours before

Local storm report, Apr 18, 8:50 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 PM MDT MON APR 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     NON-TSTM WND GST 2 W FARMINGTON          36.75N 108.22W
04/18/2011  M60 MPH          SAN JUAN           NM   ASOS

            KFMN ASOS.

&&

EVENT NUMBER ABQ1100956

JLP

Event by event

1 drought. Local standard time, as filed.

Drought, Upper Rio Grande Valley

When
April 19, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311801.